Use of anti-inflammatory drugs by children may be associated with dental enamel defects

0
594
anti-inflammatory drugs and dental enamel defects
Photo: artem 123rf

A study conducted by Brazilian researchers shows that anti-inflammatory drugs commonly taken by children may be associated with dental enamel defects (DEDs), currently seen in about 20 per cent of children worldwide.

The team at the University of São Paulo (USP) in Brazil investigated the effects of celecoxib and indomethacin, non-steroidal anti-inflammatory drugs classified by the World Health Organization as the first step on the analgesic ladder, alongside paracetamol, publishing their findings in Scientific Reports.

The researchers used rats to study the problem, as these animals have incisors that grow continuously, which facilitates analysis. The rats were treated with celecoxib and indomethacin for 28 days, after which practically no differences were visible to the naked eye in their teeth. However, when the researchers began extracting, they found that the teeth fractured more easily.

Analysis based on imaging and chemical composition suggested that dental mineralisation had been affected. The teeth contained below-normal levels of calcium and phosphate, which are important to dental enamel formation, and mineral density was low.

When the researchers looked for the reasons for this, they found alterations in proteins required for mineralisation and cellular differentiation, showing that the drugs had indeed affected the composition of the dental enamel.

The group plan to conduct a clinical study with the aim of confirming the results of the research in the animal model.

“We’re going to analyse the medical history of the children with DEDs and their use of these drugs, and we’ll set up a clinical study that will correlate the two datasets to see if the same thing happens to humans,” Dr Francisco de Paula-Silva said.

“If so, we can make recommendations on which drugs shouldn’t be used for which patients.

“We can also help work out an appropriate treatment protocol in future,” Dr Paula-Silva added, comparing this situation with that of tetracycline, an antibiotic not recommended for children because it causes tooth discolouration.

This article was sourced from News Medical.

Previous articleFlash-free adhesive coated brackets
Next articleGum infection may be a risk factor for heart arrhythmia, researchers find

LEAVE A REPLY

Please enter your comment!
Please enter your name here